Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 211, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2008, 4:48 AM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2008, 4:48 AM CDT (09:48 UTC)
- Expired
- Jul 16, 2008, 5:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Burleigh County, ND, Kidder County, ND
The radar
The Bismarck radar (KBIS), 45 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:54 AM CDT | HAIL 0.75 | Menoken, ND | |
| Jul 16, 5:00 AM CDT | HAIL 2.75 | 7 S Crystal Springs, ND | HAIL DAMAGE...2 HOLES IN SKYLIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 2582 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 160948 SVRBIS NDC015-043-161045- /O.NEW.KBIS.SV.W.0211.080716T0948Z-080716T1045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 448 AM CDT WED JUL 16 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 545 AM CDT * AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MCKENZIE TO STEELE...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF BISMARCK TO 38 MILES EAST OF BISMARCK...AND MOVING EAST AT 32 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... STERLING AND HORSEHEAD LAKE BY 500 AM CDT... STEELE BY 455 AM CDT... DRISCOLL BY 505 AM CDT... DAWSON BY 520 AM CDT... TAPPEN BY 530 AM CDT... LAKE ISABEL BY 545 AM CDT... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4664 10064 4702 10059 4710 9951 4665 9945 TIME...MOT...LOC 0947Z 270DEG 28KT 4683 10043 4690 9996 $$ HAMILTON
2 follow-up statements
000 WWUS53 KBIS 161005 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 505 AM CDT WED JUL 16 2008 NDC015-043-161045- /O.CON.KBIS.SV.W.0211.000000T0000Z-080716T1045Z/ KIDDER ND-BURLEIGH ND- 503 AM CDT WED JUL 16 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR SOUTHEASTERN BURLEIGH AND SOUTHERN KIDDER COUNTIES... AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MCKENZIE TO DAWSON...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF BISMARCK TO 48 MILES EAST OF BISMARCK...MOVING EAST AT 32 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... LAKE ISABEL AND TAPPEN BY 507 AM CDT... MCKENZIE AND STERLING BY 515 AM CDT... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4664 10064 4702 10059 4710 9951 4665 9945 TIME...MOT...LOC 1003Z 270DEG 28KT 4683 10043 4686 9975 $$ HAMILTON
000 WWUS53 KBIS 161022 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 522 AM CDT WED JUL 16 2008 NDC015-043-161045- /O.CON.KBIS.SV.W.0211.000000T0000Z-080716T1045Z/ KIDDER ND-BURLEIGH ND- 518 AM CDT WED JUL 16 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR SOUTHEASTERN BURLEIGH AND SOUTHERN KIDDER COUNTIES... AT 518 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG INTERSTATE 94 FROM NEAR STERLING IN SOUTHERN BURLEIGH COUNTY...EAST THROUGH STEELE AND TAPPEN IN SOUTHERN KIDDER COUNTY. MOVEMENT WAS EAST AROUND 32 MPH. STORMS IN THIS LINE ARE CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL. SEVERE THUNDERSTORMS WILL BE NEAR... INTERSTATE 94 FROM STEELE TO TAPPEN THROUGH 545 AM CDT... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4704 10039 4710 9951 4665 9945 4665 10051 TIME...MOT...LOC 1018Z 270DEG 28KT 4683 10026 4686 9958 $$ HAMILTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:00 AM CDT, 48 minutes earlier.
Area forecast discussion, Jul 16, 4:00 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 400 AM CDT WED JUL 16 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT... USE A BLEND OF THE NAM AND GFS FOR THIS FORECAST PACKAGE. UPPER LEVEL FLOW IS FAIRLY ZONAL FROM WEST TO EAST THROUGHOUT THE SHORT TERM WITH MANY SHORTWAVES MOVING ACROSS THE STATE. THIS MORNING CONVECTION FLARED UP AS ELEVATED THUNDERSTORMS WITH FORECAST VORT ENERGY STRENGTHENING...AND CONTINUING EASTWARD TODAY. ALREADY ISSUED ONE WARNING AND STORM PREDICTION CENTER THINKING SEVERE POTENTIAL IS HERE ALREADY THIS MORNING. PLENTY OF CAPE AND LOW LEVEL MOISTURE TO CONTINUE INTO THE AFTERNOON AS BROAD SURFACE LOW PRESSURE OVER WYOMING AND SOUTH DAKOTA KEEPS EAST TO NORTHEAST WINDS AND INCREASING DEWPOINTS THROUGHOUT THE DAY TODAY. WILL MENTION POSSIBLY SEVERE WORDING FOR ALL BUT THE FAR WEST TODAY. ON THURSDAY THERE WILL BE LESS OF A CHANCE OF THUNDERSTORMS WITH SURFACE HIGH MOVING EAST ACROSS THE STATE...BUT STILL PLENTY OF UPPER LEVEL SHORTWAVES MOVING ACROSS NORTH DAKOTA AND THERE IS CAPE. THURSDAY NIGHT KEPT MENTION OF PRECIP ONLY IN THE FAR SOUTH. ON FRIDAY A BETTER CHANCE OF THUNDERSTORMS AGAIN WITH POSSIBLE SEVERE STORMS AS UPPER LOW/TROUGH OVER THE ROCKIES MOVES INTO THE STATE WITH A DEVELOPED SURFACE LOW OVER THE DAKOTAS FRIDAY NIGHT. .LONG TERM...SATURDAY THROUGH TUESDAY... FORECAST PROBLEM IN THE LONG TERM WILL BE THUNDERSTORM CHANCES. ECMWF AND GFS STILL DIFFER IN THE HANDLING OF A WAVE MOVING ACROSS SOUTHERN CANADA AND INTO THE LOCAL AREA AT THE BEGINNING OF THE LONG TERM PERIOD. ECMWF REMAINS FARTHER NORTH WITH THE WAVE COMPARED TO THE GFS. OVERALL THOUGH THE MODELS HAVE COME INTO CLOSER AGREEMENT WITH THIS SYSTEM. HAVE THEREFORE ADJUSTED POPS A BIT FOR TIMING OF THE WAVE. MOST SIGNIFICANT CHANGE FROM PREVIOUS FORECAST WAS ENDING THE THUNDERSTORM CHANCES A BIT EARLIER FROM WEST TO EAST SUNDAY AND SUNDAY NIGHT. BOTH MODELS BRING AN AREA OF CONVECTION ACROSS THE REGION SATURDAY INTO SATURDAY NIGHT. THEN UPPER LEVEL RIDGING BUILDS OVER THE WEST ON SUNDAY. IT APPEARS THAT ANY CONVECTION ON SUNDAY WILL REMAIN OVER THE EASTERN HALF OF THE CWA. VERY FEW CHANGES TO TEMPERATURES IN THE DAY 4-5 PERIOD. MODELS DIVERGE IN THEIR SOLUTIONS BEYOND THIS WITH THE GFS BUILDING AN UPPER RIDGE OVER THE WESTERN AND CENTRAL U.S. WHILE THE ECMWF BRINGS ANOTHER WAVE OFF THE PACIFIC COAST AND INTO THE NORTHERN PLAINS LATE IN THE EXTENDED PERIOD. && .AVIATION... CONVECTION FIRING EARLY THIS MORNING OVER WESTERN AND CENTRAL NORTH DAKOTA...NORTH OF AN EAST-WEST BOUNDARY ACROSS SOUTH DAKOTA. SHORTWAVE MOVING ACROSS SOUTHERN SASKATCHEWAN IS HELPING TO FIRE CONVECTION IN AN AREA OF STEEP MID LEVEL LAPSE RATES OVER SOUTHERN NORTH DAKOTA. CONVECTION WILL TO PROGRESS EAST THIS MORNING...AND EXIT THE JMS AREA BY MIDDAY. ADDITIONAL CONVECTION IS POSSIBLE AGAIN THIS AFTERNOON ACROSS WESTERN AND CENTRAL NORTH DAKOTA WITH AFTERNOON HEATING ALONG AND AHEAD OF A WEAK SURFACE AND UPPER LEVEL TROUGH. SURFACE FLOW WILL BE LIGHT AND VARIABLE OVER THE AREA TODAY. EXPECT MAINLY VFR CONDITIONS...EXCEPT AREAS OF MVFR VSBYS IN AREAS OF CONVECTION. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JV/TWH
Hazardous weather outlook, Jul 15, 5:41 AM CDT, 23 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 541 AM CDT TUE JUL 15 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 541 AM CDT TUE JUL 15 2008 /441 AM MDT TUE JUL 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY...WITH INCREASING CHANCES TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...SOME STORMS MAY BE SEVERE. ONLY A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY IN SOUTHERN NORTH DAKOTA...THEN AN ACTIVE WEATHER PATTERN FRIDAY THROUGH MONDAY WITH CHANCES OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Local storm report, Jul 16, 2:36 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
236 AM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 AM HAIL HALLIDAY 47.35N 102.34W
07/16/2008 E1.00 INCH DUNN ND CO-OP OBSERVER
PENNEY...NICKEL...AND QUARTER SIZE HAIL LASTED UNTIL 235
AM CDT.
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 41 min |
| Jul 15, 8:07 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 53 min |
| Jul 16, 2:34 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 56 min |
| Jul 16, 5:09 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 66 min |
| Jul 16, 5:51 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan | 54 min |
| Jul 16, 6:18 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 19 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.